Advertisement

Algorithmica

, Volume 81, Issue 1, pp 343–366 | Cite as

Minimum-Cost b-Edge Dominating Sets on Trees

  • Takehiro Ito
  • Naonori Kakimura
  • Naoyuki KamiyamaEmail author
  • Yusuke Kobayashi
  • Yoshio Okamoto
Article
  • 58 Downloads

Abstract

In this paper, we consider the minimum-cost b-edge dominating set problem. This is a generalization of the edge dominating set problem, but the computational complexity for trees is an astonishing open problem. We make steps toward the resolution of this open problem in the following three directions. (1) We give the first combinatorial polynomial-time algorithm for paths. Prior to our work, the polynomial-time algorithm for paths used linear programming, and it was known that the linear-programming approach could not be extended to trees. Thus, our algorithm would yield an alternative approach to a possible polynomial-time algorithm for trees. (2) We give a fixed-parameter algorithm for trees with the number of leaves as a parameter. Thus, a possible NP-hardness proof for trees should make use of trees with unbounded number of leaves. (3) We give a fully polynomial-time approximation scheme for trees. Prior to our work, the best known approximation factor was two. If the problem is NP-hard, then a possible proof cannot be done via a gap-preserving reduction from any APX-hard problem unless P\(=\)NP.

Keywords

Edge dominating set Tree Dynamic programming 

Notes

Acknowledgements

The authors would like to thank Yusuke Matsumoto and Chien-Chung Huang for helpful discussions on this topic. The authors would like to thank anonymous referees of ISAAC2014 and of this journal version for helpful comments. Takehiro Ito was partially supported by JST CREST Grant Number JPMJCR1402 and JSPS KAKENHI Grant Numbers JP25330003, JP15H00849, and JP16K00004. Naonori Kakimura was partially supported by JST ERATO Grant Number JPMJER1201 and JSPS KAKENHI Grant Numbers JP25730001 and JP24106002. Naoyuki Kamiyama was supported by JSPS KAKENHI Grant Number JP24106005. Yusuke Kobayashi was supported by JST ERATO Grant Number JPMJER1201 and JSPS KAKENHI Grant Numbers JP24106002 and JP24700004. Yoshio Okamoto was partially supported by JST CREST Grant Number JPMJCR1402 and JSPS/MEXT Grant-in-Aid for Scientific Research Grant Number JP24106005, JP24700008, JP24220003, and JP15K00009.

References

  1. 1.
    Berger, A., Fukunaga, T., Nagamochi, H., Parekh, O.: Approximability of the capacitated \(b\)-edge dominating set problem. Theor. Comput. Sci. 385(1–3), 202–213 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Berger, A., Parekh, O.: Linear time algorithms for generalized edge dominating set problems. Algorithmica 50(2), 244–254 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Berger, A., Parekh, O.: Erratum to: linear time algorithms for generalized edge dominating set problems. Algorithmica 62(1), 633–634 (2011)zbMATHGoogle Scholar
  4. 4.
    Dadush, D., Peikert, C., Vempala, S.: Enumerative lattice algorithms in any norm via M-ellipsoid coverings. In: Proceedings of the 52nd Annual Symposium on Foundations of Computer Science, pp. 580–589 (2011)Google Scholar
  5. 5.
    Dadush, D., Vempala, S.: Deterministic construction of an approximate M-ellipsoid and its applications to derandomizing lattice algorithms. In: Proceedings of the 23rd Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 1445–1456 (2012)Google Scholar
  6. 6.
    Fujito, T.: On matchings and \(b\)-edge dominating sets: a 2-approximation algorithm for the 3-edge dominating set problem. In: Proceedings of the 14th Scandinavian Symposium and Workshop on Algorithm Theory, pp. 206–216 (2014)Google Scholar
  7. 7.
    Fujito, T., Nagamochi, H.: A \(2\)-approximation algorithm for the minimum weight edge dominating set problem. Discrete Appl. Math. 118(3), 199–207 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Kellerer, H., Pferschy, U., Pisinger, D.: Knapsack Problems. Springer, Berlin (2004)CrossRefzbMATHGoogle Scholar
  9. 9.
    Lenstra Jr., H.W.: Integer programming with a fixed number of variables. Math. Oper. Res. 8(4), 538–548 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Parekh, O.: Edge dominating and hypomatchable sets. In: Proceedings of the 13th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 287–291 (2002)Google Scholar
  11. 11.
    Schrijver, A.: Theory of Linear and Integer Programming. Wiley, Chichester (1986)zbMATHGoogle Scholar
  12. 12.
    Tardos, É.: A strongly polynomial algorithm to solve combinatorial linear programs. Oper. Res. 34(2), 250–256 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Vazirani, V.V.: Approximation Algorithms. Springer, Berlin (2001)zbMATHGoogle Scholar
  14. 14.
    Yannakakis, M., Gavril, F.: Edge dominating sets in graphs. SIAM J. Appl. Math. 38(3), 364–372 (1980)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Takehiro Ito
    • 1
  • Naonori Kakimura
    • 2
  • Naoyuki Kamiyama
    • 3
    Email author
  • Yusuke Kobayashi
    • 4
  • Yoshio Okamoto
    • 5
  1. 1.Tohoku UniversitySendaiJapan
  2. 2.Keio UniversityYokohamaJapan
  3. 3.Kyushu UniversityFukuokaJapan
  4. 4.University of TsukubaTsukubaJapan
  5. 5.University of Electro-CommunicationsChofuJapan

Personalised recommendations